Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 27, 2021, 1:49 PM CDT for Cowley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2021, 1:49 PM CDT (18:49 UTC)
- Expired
- May 27, 2021, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS83 KICT 271849 SPSICT Special Weather Statement National Weather Service Wichita KS 149 PM CDT Thu May 27 2021 KSZ093-094-098-271915- Cowley KS-Chautauqua KS-Elk KS- 149 PM CDT Thu May 27 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 215 PM CDT. * At 146 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Dexter, or 13 miles northwest of Cedar Vale...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Burden, Dexter, Grenola and Cambridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3710 9686 3735 9684 3738 9634 3708 9631 TIME...MOT...LOC 1848Z 267DEG 32KT 3725 9667 $$ LAWSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 12:19 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 27, 12:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1219 PM CDT Thu May 27 2021 .SHORT TERM...(Today through Saturday night) Issued at 329 AM CDT Thu May 27 2021 Bottom line up front: Another round of severe weather looks possible across southern and southeast KS this afternoon. Nose of the weak 850-700h moisture transport continues to feed the complex of storms currently moving across north KS at this time. Convection just to the north of the forecast area, is producing an outflow boundary that looks to be pushing south into Lincoln, and Saline counties. Could see the southern edge of the convection persist along and north of I-70 for a few more hours, before veering moisture advection pushes the entire complex into NE KS towards sunrise. A Meso Induced Vort (MCV) center has led to a secondary compact complex of storms moving across southeast KS. Expect this complex to rapidly move east of the forecast area in the next hour. The main concern for the rest of the day, is movement of the outflow boundary from the northern complex of storms, and movement of an expected synoptic type front expected to move southeast across the area for the afternoon hours. The NAM/WRF and the GFS are similar on how today will play out, with this weak synoptic boundary (cold front?) dropping southeast across the forecast area by this afternoon. The "fly in the ointment" will be, the outflow boundary from this mornings nrn KS complex of storms, and how far south it will get. At this time, think the outflow boundary will help sharpen the convergence along the front. Still some uncertainty on where the synoptic boundary will be located by this afternoon, with current short range model trends suggesting a little faster movement to the boundary, which would probably place it east of KICT by 18z with convergence increasing enough along the front for afternoon convection to develop just to the southeast of the KS Turnpike and KICT. Areas south of the boundary, across south central and southern KS are expected to see a very unstable airmass this afternoon, given surface dewpoints already climbing into the lower 70s across SE KS. Latest GFS suggests forecast values of MLCAPE values of 3500-4000 J/KG. As convergence along the front increases, expect thunderstorms to develop and rapidly become severe, given bulk shear expected to be 40-55 kts and with a very unstable airmass. Could actually see convection develop a little earlier then previously thought, by around 19-21z. Unidirectional wind profiles seem to suggest that thunderstorms along the front, will be multicell clusters and quickly turn into a squall line. The amount of shear and instability still suggests that initial storms may still produce some golf ball size hail and damaging wind gusts to 65 mph. Will have to keep an eye on areas just ahead of the front, closer to the KS/OK border, as any discrete storm ahead of the squall will develop into a supercell, given the favorable directional shear, with all facets of severe weather possible, even a tornado or two. Expect this supercell chance to mainly be located along the KS/OK border. Most of the model solutions continue to evolve this afternoon's convection into a forward propagating linear complex of storms, that is expected to move east-southeast, and out of the area by late this evening. Could see some lingering convection over SE KS into the overnight hours, as tail end moisture transport lingers behind the storm complex. Models have come around to the ECMWF solution of pushing the effective frontal boundary well south into OK for Fri and into the weekend. This suggests that we will see a lull from the convection for most of the weekend with some drier less humid air to start the holiday weekend. Most of the convective chances are expected to shift back west over the high plains by the end of the weekend. Ketcham .LONG TERM...(Sunday through Wednesday) Issued at 329 AM CDT Thu May 27 2021 Medium range models suggest a couple upper waves will move across the central plains for Sunday-Tuesday. This looks to bring more rounds of showers/storms to the region. Meanwhile long range models show an upper trough pivoting eastward across the central plains on Wednesday, and if this signal remains consistent then weather pattern would shift precipitation east of Kansas. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu May 27 2021 A cold front will continue to push southward across southern Kansas for this afternoon, with numerous showers/storms along and south of the front. A brief period of MVFR cigs for a few hours will affect TAF sites in the wake of the frontal passage. Otherwise north winds and VFR conditions will prevail for the night into Friday morning. Some low clouds could redevelop over far southeast Kansas tonight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 53 72 49 / 50 20 10 0 Hutchinson 82 51 70 47 / 30 10 0 0 Newton 82 51 69 47 / 40 10 0 0 ElDorado 82 52 70 47 / 40 20 0 0 Winfield-KWLD 82 55 73 49 / 60 30 10 0 Russell 79 47 69 46 / 10 0 0 0 Great Bend 81 48 70 47 / 10 10 0 0 Salina 81 50 69 46 / 20 0 0 0 McPherson 82 50 69 46 / 20 10 0 0 Coffeyville 82 57 71 49 / 80 60 10 0 Chanute 82 55 69 48 / 80 40 10 0 Iola 81 54 68 46 / 70 40 10 0 Parsons-KPPF 82 56 70 48 / 80 50 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for KSZ069>072-093>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...CDJ
Hazardous weather outlook, May 27, 5:08 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 508 AM CDT Thu May 27 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 508 AM CDT Thu May 27 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A cold front will move across the area this afternoon into this evening with severe thunderstorms likely. Locations generally along and southeast of the Kansas Turnpike will have the greatest risk of severe storms beginning this afternoon. The main concerns will be golf ball to tennis ball size hail, damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy rainfall and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More rounds of storms will be possible for Sunday through Tuesday across the region. At this time, it is too early to tell if the storms will be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this morning but may be needed this afternoon or this evening across southern Kansas. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Local storm report, May 27, 8:13 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 NE SALINA 38.84N 97.57W
05/27/2021 M2.14 INCH SALINE KS COCORAHS
COCORAHS STATION KS-SA-22 SALINA 2.9 NE.
&&
JASSpecial weather statement, May 27, 12:02 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Wichita KS 1202 PM CDT Thu May 27 2021 KSZ098-271730- Chautauqua KS- 1202 PM CDT Thu May 27 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Chautauqua County in southeastern Kansas... * Until 1230 PM CDT. * At 1159 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Cedar Vale...moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Sedan, Cedar Vale, Peru and Chautauqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3700 9652 3719 9652 3727 9611 3701 9601 TIME...MOT...LOC 1702Z 265DEG 24KT 3707 9641 LAWSON
Special weather statement, May 27, 12:09 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 PM CDT Thu May 27 2021
KSZ092-271745-
Sumner KS-
1209 PM CDT Thu May 27 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sumner County in south central Kansas...
* Until 1245 PM CDT.
* At 1207 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 8 miles
south of Conway Springs to 8 miles southwest of Argonia...and
moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wellington, Belle Plaine, Oxford, Argonia, Geuda Springs, Mayfield,
Milan, Perth, Riverdale and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3713 9780 3723 9780 3736 9772 3742 9715
3708 9715
TIME...MOT...LOC 1709Z 265DEG 21KT 3727 9760 3715 9784
LAWSONSpecial weather statement, May 27, 12:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Wichita KS 1231 PM CDT Thu May 27 2021 KSZ098-099-271800- Montgomery KS-Chautauqua KS- 1231 PM CDT Thu May 27 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... Southeastern Chautauqua County in southeastern Kansas... * Until 100 PM CDT. * At 1228 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Peru, or 7 miles southeast of Sedan...moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Coffeyville, Caney, Sedan, Dearing, Tyro, Peru, Chautauqua, Havana, Bolton, Niotaze and Independence Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3716 9621 3721 9574 3700 9565 3700 9622 TIME...MOT...LOC 1730Z 268DEG 28KT 3708 9606 LAWSON
Special weather statement, May 27, 12:59 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Wichita KS 1259 PM CDT Thu May 27 2021 KSZ092-093-271830- Cowley KS-Sumner KS- 1259 PM CDT Thu May 27 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Cowley County in south central Kansas... East central Sumner County in south central Kansas... * Until 130 PM CDT. * At 1256 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Wellington...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, Oxford, Udall, Wellington Airport and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3714 9752 3728 9753 3742 9709 3714 9704 TIME...MOT...LOC 1759Z 265DEG 31KT 3723 9733 LAWSON
Special weather statement, May 27, 1:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 149 PM CDT Thu May 27 2021 KSZ093-094-098-271915- Cowley KS-Chautauqua KS-Elk KS- 149 PM CDT Thu May 27 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 215 PM CDT. * At 146 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Dexter, or 13 miles northwest of Cedar Vale...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Burden, Dexter, Grenola and Cambridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3710 9686 3735 9684 3738 9634 3708 9631 TIME...MOT...LOC 1848Z 267DEG 32KT 3725 9667 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 45 min |
| May 26, 7:19 PM CDT | Areal Flood Warning | ICT | Saline | 4 hr |
| May 26, 7:40 PM CDT | Areal Flood Warning | ICT | Rice | 4 days |
| May 26, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 47 min |
| May 26, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 47 min |
| May 26, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 33 min |
| May 26, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 45 min |
| May 26, 9:41 PM CDT | Areal Flood Warning | ICT | McPherson | 15 hr |
| May 26, 10:00 PM CDT | River Flood Warning | ICT | Russell | 5 hr |
| May 26, 10:00 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 30 min |
| May 26, 10:31 PM CDT | Flash Flood Warning | ICT | McPherson | 5 hr |
| May 26, 10:33 PM CDT | Areal Flood Warning | ICT | Marion | 37 hr |
| May 26, 10:35 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 26, 10:46 PM CDT | Special Weather Statement | ICT | Harper | 44 min |
| May 26, 10:55 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Marion | 50 min |
| May 26, 11:33 PM CDT | Flash Flood Warning | ICT | Marion | 12 hr |
| May 26, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 25 min |
| May 26, 11:54 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| May 26, 11:59 PM CDT | Special Weather Statement | ICT | Marion | 61 min |
| May 27, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 42 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| May 27, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 27, 12:20 AM CDT | Tornado Warning | ICT | Marion | 25 min |
| May 27, 12:40 AM CDT | Tornado Warning | ICT | Butler, Cowley | 15 min |
| May 27, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 62 min |
| May 27, 1:01 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| May 27, 1:25 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 35 min |
| May 27, 1:43 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 62 min |
| May 27, 1:54 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 22 min |
| May 27, 2:18 AM CDT | Special Weather Statement | ICT | Allen, Chautauqua, Montgomery, Neosho, Wilson, Woodson | 57 min |
| May 27, 2:49 AM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 27, 3:22 AM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 23 min |
| May 27, 3:45 AM CDT | Special Weather Statement | ICT | Labette, Neosho | 30 min |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Neosho | 37 hr |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Labette, Neosho | 71 hr |
| May 27, 9:12 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| May 27, 9:38 AM CDT | River Flood Warning | ICT | Marion | 35 hr |
| May 27, 10:20 AM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 7 hr |
| May 27, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 27, 12:09 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 27, 12:31 PM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| May 27, 12:59 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| May 27, 2:29 PM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| May 27, 2:34 PM CDT | Areal Flood Warning | ICT | Saline | 18 hr |
| May 27, 2:51 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| May 27, 4:13 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.